Orbital cellulitis in children

Savithri Nageswaran, Charles R. Woods, Daniel K. Benjamin, Laurence B. Givner, Avinash K. Shetty

Research output: Contribution to journalReview article

101 Citations (Scopus)

Abstract

BACKGROUND: To review the epidemiology and management of orbital cellulitis in children. METHODS: The medical records of children ≤18 years old and hospitalized from June 1, 1992, through May 31, 2002, at the Brenner Children's Hospital, with a discharge ICD-9 code indicating a diagnosis of orbital cellulitis and confirmed by computed tomography scan were reviewed. A literature search for additional studies for systematic review was also conducted. RESULTS: Forty-one children with orbital cellulitis were identified. The mean age was 7.5 years (range, 10 months to 16 years), and 30 (73%) were male (male:female ratio = 2.7). All cases of orbital cellulitis were associated with sinusitis; ethmoid sinusitis was present in 40 (98%) patients. Proptosis and/or ophthalmoplegia was documented in 30 (73%), and 34 (83%) had subperiosteal and/or orbital abscesses. Twenty-nine (71%) had surgical drainage and 12 (29%) received antibiotic therapy only. The mean duration of hospitalization was 5.8 days. The mean duration of antibiotic therapy was 21 days. CONCLUSIONS: Orbital cellulitis occurs throughout childhood and in similar frequency among younger and older children. It is twice as common among males as females. Selected cases of orbital cellulitis, including many with subperiosteal abscess, can be treated successfully without surgical drainage.

Original languageEnglish
Pages (from-to)695-699
Number of pages5
JournalPediatric Infectious Disease Journal
Volume25
Issue number8
DOIs
Publication statusPublished - 01-08-2006
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Microbiology (medical)

Fingerprint Dive into the research topics of 'Orbital cellulitis in children'. Together they form a unique fingerprint.

  • Cite this

    Nageswaran, S., Woods, C. R., Benjamin, D. K., Givner, L. B., & Shetty, A. K. (2006). Orbital cellulitis in children. Pediatric Infectious Disease Journal, 25(8), 695-699. https://doi.org/10.1097/01.inf.0000227820.36036.f1